Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Des Moines, IA

May 28, 20138 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 28, 2013, 6:22 PM CDT for 8 counties in Iowa. It was in force for 6 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2013, 6:22 PM CDT (23:22 UTC)
Expired
May 29, 2013, 12:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Clarke County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:10 PM CDTFLASH FLOOD2 Sw Eddyville, IAPUBLIC REPORTED ABOUT 10 INCHES OF RAIN ALONG HIGHWAY 137...A FEW MILES SW OF EDDYVILLE
May 28, 7:11 PM CDTFLASH FLOOD3 W Melrose, IASEVERAL SPOTS HAVE FAST FLOWING WATER ABOUT 3 TO 4 INCHES DEEP ACROSS 500TH AVENUE OR COUNTY LINE ROAD BETWEEN LUCAS AND MONROE COUNTIES.
May 28, 7:20 PM CDTFLASH FLOOD1 Nnw Ottumwa, IASPOTTER REPORTS THAT A FLASH FLOOD SWEPT DOWN HER STREET...SEVERAL FEET DEEP...WITH ENOUGH CURRENT TO CARRY LOGS AND OTHER DEBRIS WITH IT. AT THE BOTTOM OF THE STREET THE WATER IS STANDING 4 TO 5 FEET DEEP. TIME ESTIMATED.
May 28, 7:35 PM CDTFLOOD2 E Melrose, IATRAINED SPOTTER REPORTS THAT ALL STREETS IN MELROSE ARE NOW UNDERWATER. SOME SPOTS ARE STANDING WATER AND SOME ARE FLOWING.
May 28, 7:45 PM CDTFLASH FLOOD2 Wsw Ottumwa, IAWATER FLOWING OVER 74TH STREET NEAR ALBIA ROAD
May 28, 7:45 PM CDTFLASH FLOOD3 Nnw Ottumwa, IALARGE PROPANE TANK WASHED AWAY ALONG KEB LANE JUST NORTH OF OTTUMWA
May 28, 8:00 PM CDTFLASH FLOOD4 W Ottumwa, IAFLOOD DAMAGE TO RAILROAD TRACKS NEAR 87TH STREET AND HIGHWAY 34
May 28, 8:13 PM CDTFLASH FLOODMelrose, IAMONROE COUNTY LAW ENFORCEMENT REPORTS THAT DOWNTOWN MELROSE AND MOST OF THE STREETS IN TOWN ARE UNDERWATER. WATER IS FLOWING INTO SOME BUILDINGS INCLUDING THE COMMUNITY CENTER...AND SEVERAL TRAILER HOMES ARE SURROUNDED BY WATER.
May 28, 8:30 PM CDTFLASH FLOOD4 Wsw Ottumwa Airport, IAFLOOD DAMAGE TO THE RAILROAD TRACKS NEAR THE 12000 BLOCK ON ROCK BLUFF ROAD DUE TO THE SOUTH AVERY CREEK
May 28, 8:45 PM CDTFLASH FLOOD1 Ne Ottumwa, IATRAINED SPOTTER REPORTED FLASH FLOODING ALONG 140TH AVE ON THE NORTH SIDE OF OTTUMWA. WATER WAS MOVING DOWN THE ROAD AND WAS APPROXIMATED TO BE 1 TO 2 FEET DEEP
May 28, 8:55 PM CDTFLASH FLOOD1 E Millerton, IAWATER OVER COUNTY ROAD J22 JUST EAST OF MILLERTON
May 28, 9:15 PM CDTFLASH FLOOD2 Wnw Ottumwa, IACULVERT WASHED OUT ON ROCK BLUFF ROAD NEAR 155TH AVENUE
May 28, 10:00 PM CDTFLOOD5 Se Chariton Airport, IAWATER OVER 450TH STREET DUE TO THE CHARITON RIVER
May 28, 10:00 PM CDTFLASH FLOOD6 Sw Russell, IAWATER OVER 422ND STREET DUE TO THE WOLF CREEK
May 28, 10:25 PM CDTFLASH FLOOD5 Ene Chariton Airport, IAWATER OVER 510TH STREET JUST NORTH OF CHARITON FROM THE LITTLE WHITE BREAST CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WGUS53 KDMX 282322
FFWDMX
IAC007-039-053-117-123-135-179-185-290530-
/O.NEW.KDMX.FF.W.0027.130528T2322Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 1230 AM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A LARGE AREA OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
  ACROSS THE WARNED AREA. RAINFALL RATES OF TWO INCHES PER HOUR ARE
  POSSIBLE WITH SOME OF THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OTTUMWA...ALBIA AND CHARITON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

&&

LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
      4101 9324 4118 9264 4122 9262 4123 9240
      4117 9240 4116 9236 4090 9237 4090 9263
      4089 9264 4086 9308 4077 9359

$$

LEE
5 follow-up statements
993 
WGUS73 KDMX 290019
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT TUE MAY 28 2013

IAC007-039-053-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
CLARKE IA-DECATUR IA-
719 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
SOUTHEASTERN CLARKE...NORTHERN APPANOOSE...SOUTHERN LUCAS...
SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND NORTHERN WAYNE
COUNTIES UNTIL 1230 AM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAIN 
IS FALLING AT RATES OF AROUND TWO INCHES PER HOUR AT SOME 
LOCATIONS...AND WILL CONTINUE FOR SOME TIME YET.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.

THIS IS A VERY DANGEROUS SITUATION. MANY ROADS WILL BE WASHED OUT 
AND IMPASSIBLE. TRAVEL IS STRONGLY DISCOURAGED UNTIL WATERS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
      4101 9324 4118 9264 4122 9262 4123 9240
      4117 9240 4116 9236 4090 9237 4090 9263
      4089 9264 4086 9308 4077 9359

$$

LEE
967 
WGUS73 KDMX 290123
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT TUE MAY 28 2013

IAC007-039-053-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
CLARKE IA-DECATUR IA-
823 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
SOUTHEASTERN CLARKE...NORTHERN APPANOOSE...SOUTHERN LUCAS...
SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND NORTHERN WAYNE
COUNTIES UNTIL 1230 AM CDT...

AT 822 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND TRAINED SPOTTERS 
REPORTED THAT FLASH FLOODING WAS OCCURRING IN SEVERAL AREAS 
INCLUDING MELROSE AND OTTUMWA.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...OTTUMWA...ALBIA AND CHARITON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS ARE STILL AFFECTING THE WARNED AREA AND ADDITIONAL 
RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
      4101 9324 4118 9264 4122 9262 4123 9240
      4117 9240 4116 9236 4090 9237 4090 9263
      4089 9264 4086 9308 4077 9359

$$

LEE
495 
WGUS73 KDMX 290151
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT TUE MAY 28 2013

IAC007-039-053-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
CLARKE IA-DECATUR IA-
851 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
SOUTHEASTERN CLARKE...NORTHERN APPANOOSE...SOUTHERN LUCAS...
SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND NORTHERN WAYNE
COUNTIES UNTIL 1230 AM CDT...

AT 850 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.

AT 845 PM CDT...TRAINED SPOTTER REPORTED WATER OVER 140TH STREET 
NORTH OF OTTUMWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
      4101 9324 4118 9264 4122 9262 4123 9240
      4117 9240 4116 9236 4090 9237 4090 9263
      4089 9264 4086 9308 4077 9359

$$

PODRAZIK
474 
WGUS73 KDMX 290348
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT TUE MAY 28 2013

IAC039-053-290356-
/O.CAN.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARKE IA-DECATUR IA-
1048 PM CDT TUE MAY 28 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN DECATUR
AND SOUTHEASTERN CLARKE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4090 9237 4090 9263 4086 9308 4078 9356
      4102 9356 4105 9324 4101 9324 4118 9265
      4122 9261 4123 9240 4117 9240 4116 9236

$$

IAC007-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
1048 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN APPANOOSE...
SOUTHERN LUCAS...SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND
NORTHERN WAYNE COUNTIES UNTIL 1230 AM CDT...

AT 1041 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS PORTIONS OF NORTHERN WAYNE AND 
APPANOOSE COUNTIES.

AT 1046 PM CDT...LUCAS COUNTY LAW ENFORCEMENT OFFICIALS REPORTED 
WATER REMAINS ACROSS 450TH NEAR THE CHARITON RIVER...WATER ACROSS 
422ND DUE TO THE WOLF CREEK...AND WATER WAS ACROSS 510TH STREET DUE 
TO THE WHITE BREAST CREAK JUST NORTH OF CHARITON. 

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4090 9237 4090 9263 4086 9308 4078 9356
      4102 9356 4105 9324 4101 9324 4118 9265
      4122 9261 4123 9240 4117 9240 4116 9236

$$

PODRAZIK
672 
WGUS73 KDMX 290531
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT WED MAY 29 2013

IAC007-117-123-135-179-185-290543-
/O.EXP.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
1231 AM CDT WED MAY 29 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN
APPANOOSE...SOUTHERN LUCAS...SOUTHEASTERN MAHASKA...MONROE...WESTERN
WAPELLO AND NORTHERN WAYNE COUNTIES WILL BE ALLOWED TO EXPIRE AT 1230
AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. THERE IS STILL SEVERAL AREAS 
WITH STANDING WATER AND ROAD CLOSURES ACROSS THE AREA. THE FLASH 
FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4090 9237 4090 9263 4086 9308 4078 9356
      4102 9356 4105 9324 4101 9324 4118 9265
      4122 9261 4123 9240 4117 9240 4116 9236

$$

AWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:58 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 28, 3:58 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE MAY 28 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 358 PM CDT TUE MAY 28 2013

FORECAST FOR TONIGHT IS LARGELY PREDICATED ON CONVECTIVE
EVOLUTION...WHICH IS UNFORTUNATELY AMBIGUOUS AND OF SOMEWHAT LOW
CONFIDENCE. CURRENTLY STORMS ARE DEVELOPING RAPIDLY ALONG A BOUNDARY
SOUTH OF INTERSTATE 80 WHERE SEVERE WEATHER AND LOCALLY HEAVY RAIN
ARE LIKELY. FURTHER NORTH INSTABILITY HAS BEEN INCREASING THIS
AFTERNOON...DESPITE BEING HAMPERED BY PERSISTENT CLOUDS...BUT THE
FLOW IS MORE NEBULOUS WITH A LACK OF FORCING MECHANISM. EXPECT THAT
STORMS WILL BE LARGELY CONFINED TO OUR SOUTH THROUGH THIS
EVENING...BUT AFTERWARD AS SEVERAL SUBTLE MID-LEVEL FEATURES
UPSTREAM OVER THE HIGH PLAINS APPROACH...SHORT RANGE MODELS SHOW A
TREMENDOUS AMOUNT OF DISAGREEMENT AS TO WHETHER ADDITIONAL STORMS
WILL DEVELOP OR NOT. IT DOES APPEAR PROBABLE THAT LARGE SCALE
FORCING ASSOCIATED WITH ONE OR MORE OF THESE FEATURES COULD AFFECT
THE REMAINDER OF OUR CWA...AND WITH STEERING FLOW TURNING TO MORE
SOUTHWESTERLY EXPECT THAT ACTIVITY ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI COULD ADVECT NORTHWARD AS WELL. ON THE OTHER HAND...IF THE
STORMS IN THE SOUTH THIS EVENING PROPAGATE OR SEND AN OUTFLOW
BOUNDARY SOUTHWARD THEN IT COULD CHOKE THINGS OFF IN THAT DIRECTION
AND STABILIZE THE REGION...MITIGATING ADDITIONAL DEVELOPMENT
OVERNIGHT. GIVEN THE INHERENT UNCERTAINTY IN SUCH A SCENARIO HAVE
OPTED FOR BROAD SLIGHT CHANCE TO CHANCE POPS OVERNIGHT...SLOWLY
SPREADING NORTHWARD...BUT ANTICIPATE THAT THESE WILL NEED TO BE
UPDATED BASED ON SHORT TERM OBSERVATIONAL TRENDS AS THE EVENING
PROGRESSES. OUTSIDE OF THE CONVECTIVE POTENTIAL...WHICH WILL ALSO
EFFECT CLOUD COVER AND OTHER FORECAST PARAMETERS...THERE IS SOME
POTENTIAL FOR ADDITIONAL FOG DEVELOPMENT OVERNIGHT. HOWEVER...HAVE
NOT INCLUDED IT IN THE FORECAST AT THIS TIME AS CONFIDENCE IN DENSE
FOG IS LOW. IF STORMS REMAIN CONFINED TO THE SOUTH THIS EVENING AND
SKIES MANAGE TO LARGELY CLEAR OVERNIGHT THEN IT COULD BECOME MORE OF
A CONCERN.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 358 PM CDT TUE MAY 28 2013

ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE END OF THE
WEEK...WITH A POTENTIAL BREAK IN THE PRECIPITATION CHANCES
TOWARD THE WEEKEND INTO EARLY NEXT WEEK.

CONCERNS CONTINUE TO CENTER AROUND THUNDERSTORM CHANCES...HEAVY
RAINFALL...AND POTENTIAL FOR SEVERE WEATHER WEDNESDAY INTO THURSDAY.
SHORTWAVE TROUGH LIFTING NORTHWARD THROUGH THE STATE WEDNESDAY
MORNING...WITH CONTINUED MOISTURE STREAMING NORTHWARD INTO THE
STATE. STORM MOTIONS BECOME SIMILAR ARE SLOWER WITH MUCH OF THE
STATE IN THE WARM SECTOR FOR WEDNESDAY INTO THURSDAY AS THE WARM
FRONT STRETCHED ACROSS THE STATE TODAY LIFTS NORTHWARD. ACTIVITY
POSSIBLE THROUGHOUT THE DAY WEDNESDAY...WITH HEAVY RAIN STILL A
THREAT DUE TO SLOW STORM MOTIONS...POSSIBILITY OF TRAINING STORMS
AND DEEP WARM CLOUD DEPTHS. GREATEST THREAT FOR ADDITIONAL FLASH
FLOODING AND HEAVY RAINFALL COMES WEDNESDAY NIGHT INTO
THURSDAY...AS THE MAIN UPPER LOW BEGINS TO LIFT OUT OF THE ROCKIES
AND INTO THE NORTH CENTRAL PLAINS. STORM MOTION BECOMES MORE
PARALLEL TO THE FRONT INCREASING THE THREAT FOR TRAINING
STORMS...WITH CONTINUED SLOW STORM MOTIONS. OVERALL PRECIPITATION
AMOUNTS FORECAST FOR TONIGHT THROUGH FRIDAY SUGGESTS WIDESPREAD 1
TO 3 INCHES OF PRECIPITATION ACROSS THE CWA...WITH HIGHER AMOUNTS
POSSIBLE BENEATH THE STRONGER THUNDERSTORMS. WEDNESDAY INTO
THURSDAY ALSO LOOK LIKE INCREASING CHANCES FOR SEVERE WEATHER EACH
DAY...WITH STRONGER ENERGY LIFTING NORTHWARD THROUGH THE CWA
ASSOCIATED WITH THE UPPER LOW OFF TO THE WEST/NORTHWEST. DECENT
SHEAR WITH INSTABILITY ANTICIPATED.

STORM SYSTEM FINALLY BEGINS TO PROGRESS THROUGH THE REGION FRIDAY
INTO SATURDAY...WITH SOME LINGERING CHANCES FOR PRECIPITATION.
HOWEVER OVERALL THREAT OF FLASH FLOODING AND SEVERE WEATHER BEGINS
TO DECREASE WITH MAINLY LIGHT RAIN CHANCES POSSIBLE. DRY
CONDITIONS ARE THEN EXPECTED INTO SUNDAY AND MONDAY. MODELS THEN
DIVERGE ON SOLUTIONS TOWARD THE MIDDLE OF NEXT WEEK...WITH THE EC
BRINGING ANOTHER UPPER LOW ACROSS THE NORTHERN PLAINS. THIS COULD
BRING SOME CHANCES FOR PRECIPITATION TO THE REGION. HOWEVER THE
GFS IS WEAKER WITH THE SYSTEM MOVING THROUGH THE NORTHERN
PLAINS...THUS KEEPING ANY PRECIP CHANCES FURTHER NORTH OF THE CWA.
OVERALL TEMPERATURES LOOKING WARMER THROUGH THE NEXT FEW
DAYS...AND THEN COOLER AGAIN TOWARD THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.AVIATION...28/18Z
ISSUED AT 1228 PM CDT TUE MAY 28 2013

GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST
SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND
BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW
CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE
BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND
TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE
IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH
VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE
THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK
THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR
VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z
ISSUANCE AND SUBSEQUENT AMENDMENTS.

&&

.HYDROLOGY...
ISSUED AT 358 PM CDT TUE MAY 28 2013

THUNDERSTORMS WILL IMPACT PARTS OF OUR SOUTHERN AND SOUTHEASTERN
COUNTIES THROUGH THIS EVENING AND INTO TONIGHT. GIVEN THAT THE
ENVIRONMENT CONTINUES TO BE FAVORABLE FOR LOCALLY HEAVY RAINFALL
FROM THESE STORMS...AND THAT SOILS ARE ALREADY SATURATED WITH
RIVER AND AREAL FLOODING ONGOING...IT WILL NOT TAKE MUCH FOR
ADDITIONAL FLASH FLOODING ACROSS MOST OF THIS AREA. THEREFORE HAVE
ISSUED A FLASH FLOOD WATCH RUNNING THROUGH TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS-APPANOOSE-
CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...BEERENDS
AVIATION...LEE
HYDROLOGY...LEE/ZOGG
Hazardous weather outlook, May 28, 4:13 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT TUE MAY 28 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-292115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
413 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE
AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE
SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE WEDNESDAY AND THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK.

IAZ061-062-072>075-081>086-092>097-292115-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
413 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST INTO TONIGHT.
SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT
BUT DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH
FLOODING.

A FLASH FLOOD WATCH AND NUMEROUS RIVER FLOOD WARNINGS ARE IN
EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE WEDNESDAY INTO THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN AT TIMES
THROUGH THIS WEEK.

MJB

In the hours before

Local storm report, May 28, 5:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 ESE CLEARFIELD        40.80N 94.47W
05/28/2013  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES.

&&

BEERENDS
Local storm report, May 28, 5:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      4 SSW MARYSVILLE        41.13N 93.00W
05/28/2013                   MONROE             IA   TRAINED SPOTTER

            WATER OVER THE ROAD FROM A CREEK OUT OF ITS BANKS ON
            120TH STREET WEST OF LOVILIA. WATER WAS 3 FEET DEEP AND
            MOVING SWIFTLY ACROSS THE ROAD.

&&

BEERENDS
Local storm report, May 28, 5:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLASH FLOOD      E LOVILIA               41.14N 92.90W
05/28/2013                   MONROE             IA   LAW ENFORCEMENT

            GRAVEL BEGINNING TO WASH AWAY A PORTION OF E 19TH ST/115
            TRAIL AND A SIGNIFICANT AMOUNT OF STANDING WATER AT WEST
            14TH AND SOUTH F IN LOVILIA.

&&

BEERENDS
Local storm report, May 28, 5:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     3 SE TINGLEY            40.82N 94.15W
05/28/2013                   RINGGOLD           IA   TRAINED SPOTTER

&&

BEERENDS
Local storm report, May 28, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CRESTON                 41.06N 94.36W
05/28/2013  E1.00 INCH       UNION              IA   FIRE DEPT/RESCUE

&&

BEERENDS
Local storm report, May 28, 6:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             CRESTON                 41.06N 94.36W
05/28/2013  E1.50 INCH       UNION              IA   FIRE DEPT/RESCUE

&&

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:47 PM CDTRiver Flood WarningDMXLucas, Wayne52 hr
May 27, 11:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor58 min
May 28, 3:43 AM CDTDense Fog AdvisoryDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more5 hr
May 28, 2:33 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more13 hr
May 28, 3:09 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
May 28, 3:26 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
May 28, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas43 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe48 min
May 28, 4:41 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello64 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union39 min
May 28, 5:48 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 28, 5:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas37 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union38 min
May 28, 6:10 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur35 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
May 28, 6:23 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello37 min
May 28, 6:57 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe, Wapello63 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.